MAUDE Adverse Event Report: ORTHOFIX SRL CHIMAERA HFS LAG SCREW SLIDING L100MM STERILE

ORTHOFIX SRL CHIMAERA HFS LAG SCREW SLIDING L100MM STERILE
Model Number 99-T93700
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/07/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the lag screw code 99-t93700, batch b1277461 (lot laser marked on the component is b1260852) before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received from this specific device lot.(mfr report 9680825-2019-00040).Orthofix (b)(4) checked the internal records related to the controls made on the lag screw code 99-t93705 batch b1277606 (lot laser marked on the component is b1275439) before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received from this specific device lot.(mfr report 9680825-2019-00041).Technical evaluation: the returned screws, received on may 23, 2019, were examined by orthofix (b)(4) quality engineering department.The returned screws were subjected to visual and dimensional check as per orthofix specification.Device code 99-t93700 (mfr report 9680825-2019-00040): the visual check evidenced presence of damaging signs on the device surface.The visual check also evidenced that the teeth on the surface of the lag ferrule were damaged.It was also evidenced that the teeth on the surface of the lag screw do not present contact signs that should be when the screw is locked to the nail, suggesting that the screw was not properly inserted in the nail.The dimensional check, performed where possible, did not evidence any anomalies.A functional check was not possible as the device is broken.Device code 99-t93705 (mfr report 9680825-2019-00041): the visual check evidenced presence of damaging signs on the device surface.The visual check also evidenced that the teeth on the surface of the lag ferrule were damaged.It was also evidenced that the teeth on the surface of the lag screw do not present contact signs that should be when the screw is locked to the nail, suggesting that the screw was not properly inserted in the nail.The dimensional check, performed where possible, did not evidence any anomalies.A functional check was not possible as the device is broken.Medical evaluation the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed.May 28, 2019: "in this case, i noted that a piece of the locking mechanism of the chosen lag screw broke off during a second attempt to insert it.A duplicate size of lag screw was not available, so the surgeon used a shorter screw to complete the operation.The comment was that this was not ideal but was all that was available.The reason that the shorter lag screw was used was because the hospital did not have a second screw of the chosen length.We need to see the x-rays of the fixation to assess the final result".On june 8, 2019 with the results of the technical evaluation: "the original complaint suggested that the surgeon had attempted to insert one screw, but this failed and a piece of the screw broke off, so a second shorter screw was inserted.I now note that 2 screws were the subject of the original complaint: 99-t93700 and 99-t93705; the screw that was used in the end was 99-t93790.It is not clear which lag screw was the original one chosen, but logically it should be the 105 mm screw.The surgeon then tried the 100 mm screw, and then when this failed the 90 mm screw which was successful.There is no mention of the 95 mm screw, which would have been the logical next choice.This suggests that the hospital did not have a complete stock of lag screws, and it seems that they only had one of each size.The technical report makes the observation that the teeth at the proximal ends of the two screws have not been deformed in any way, whereas the teeth on the lag ferrule have been damaged in both cases.This suggests that the screw has come into contact with something before it is fully inserted, rather than contacting the nail which causes the screw to lock in place.The technical report is suggesting that the cause in this case is a failure to insert the perforator 193970 far enough, with the result that there was a collar of narrow cortical bone which caused the breakage of the teeth on the ferrules.This was we are suggesting the most likely cause of the events, but this is an interpretation of the facts as we have them.If the original choice of screw length was 105 mm and the final used screw was 90 mm, it is likely that this fixation was less than optimal.However, it may still serve the purpose if other parameters are favourable (fracture reduction, degree of comminution, position of screw in neck - central or offset, bone quality).As suggested before, we need to see some x-rays to make any comment on the final stability of this fixation".Final comments: the results of the technical evaluation concluded that the returned lag screws were originally conforming to orthofix specification.It is most likely that both lag screws broke due to the particular conditions of use (reaming procedure not properly performed).During the reaming procedure, which is aimed to prepare a bone hole suitable for screw insertion, perforator code 193970 should be inserted until its end position (with the blue tube against the targeting handle 193100).It is very likely in this event that this position was not reached so a hole suitable for the insertion of the larger part of the screw was not obtained.Because of hole dimension smaller than required one, the toothed crown of the screws would have gone into interference with bone lateral cortex, leading to the teeth opening and to screw locking mechanism activation before reaching the correct screw insertion depth (i.E.Teeth in the nail hole).The medical evaluation evidenced as follows: may 28, 2019: "in this case i note that a piece of the locking mechanism of the chosen lag screw broke off during a second attempt to insert it.A duplicate size of lag screw was not available, so the surgeon used a shorter screw to complete the operation.The comment was that this was not ideal but was all that was available.The reason that the shorter lag screw was used was because the hospital did not have a second screw of the chosen length.We need to see the x-rays of the fixation to assess the final result".On june 8, 2019 with the results of the technical evaluation: "the original complaint suggested that the surgeon had attempted to insert one screw, but this failed and a piece of the screw broke off, so a second shorter screw was inserted.I now note that 2 screws were the subject of the original complaint: 99-t93700 and 99-t93705; the screw that was used in the end was 99-t93790.It is not clear which lag screw was the original one chosen, but logically it should be the 105 mm screw.The surgeon then tried the 100 mm screw, and then when this failed the 90 mm screw which was successful.There is no mention of the 95 mm screw, which would have been the logical next choice.This suggests that the hospital did not have a complete stock of lag screws, and it seems that they only had one of each size.The technical report makes the observation that the teeth at the proximal ends of the two screws have not been deformed in any way, whereas the teeth on the lag ferrule have been damaged in both cases.This suggests that the screw has come into contact with something before it is fully inserted, rather than contacting the nail which causes the screw to lock in place.The technical report is suggesting that the cause in this case is a failure to insert the perforator 193970 far enough, with the result that there was a collar of narrow cortical bone which caused the breakage of the teeth on the ferrules.This was we are suggesting the most likely cause of the events, but this is an interpretation of the facts as we have them.If the original choice of screw length was 105 mm and the final used screw was 90 mm, it is likely that this fixation was less than optimal.However, it may still serve the purpose if other parameters are favourable (fracture reduction, degree of comminution, position of screw in neck - central or offset, bone quality).As suggested before, we need to see some x-rays to make any comment on the final stability of this fixation".Based on the results of the technical evaluation and on the evidences deriving from the medical evaluation, orthofix (b)(4) can conclude that these screws failed because of the particular conditions of use.Orthofix (b)(4) requested the x-rays of the case and the information about patient's health condition.Unfortunately, this information was not made available.Orthofix (b)(4) historical records shows that no other notifications have been received in regards to these specific devices lot.Orthofix (b)(4) continues monitoring the devices on the market.Please also kindly refer to mfr report 9680825-2019-00041.
 
Event or Problem Description
The information initially provided by the local distributor indicates: devices code: 99-t93700 (chimaera hfs lag screw sliding l100mm sterile) & 99-t93705 (chimaera hfs lag screw sliding l105mm sterile) - mfr reports 9680825-2019-00040 and 00041 respectively.Batch number: b1277461 & b1277606; quantity: 1 each; hospital name: (b)(6); surgeon name: dr (b)(6); date of initial surgery: (b)(6) 2019; body part to which device was applied: chimaera nail; surgery description: fracture treatment; patient information: (b)(6) years, female; problem observed during: clinical use on patient/intraoperative; type of problem: device functional problem; event description: the locking mechanism of the lag screws did not work intraoperative.The surgeon tried to put the lag screws in a second time then something broke from the locking mechanism of the lag screws.The complaint report form also indicates: the initial surgery was completed with the device; an additional surgery was not required; a medical intervention (outpatient clinic) was not required; copies of the operative reports are not available; copies of the x-ray images are not available; patient current health condition: no response; note and comments: it is not secure if the failure have any adverse effects on the patient.This because the surgeon used a shorter lag screws than he would use usually.This because the better size lag screws was broken intraoperative and a second lag screw was not in stock of the hospital.So he used a lag screw which is usually a little bit too short.We have to wait if this have any effect for the outcome for the patient.On june 5, 2019, orthofix (b)(4) received the following additional information from the local distributor: the code of the lag screw used to complete the surgery is 99-t93790 (chimaera hfs lag screw sliding l90mm sterile).Information about patient current health condition and copies of the x-rays are not yet available.(b)(4).

Brand Name
CHIMAERA HFS LAG SCREW SLIDING L100MM STERILE
Common Device Name
CHIMAERA HFS LAG SCREW SLIDING L100MM STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key8710871
Report Number9680825-2019-00040
Device Sequence Number19290475
Product Code HSB
UDI-Device Identifier18054242514763
UDI-Public(01)18054242514763(11)190118(17)231218(10)B1277461
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/18/2023
Device Model Number99-T93700
Device Catalogue Number99-T93700
Device Lot NumberB1277461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2019
Initial Report FDA Received Date06/19/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;